We report the case of a macroprolactinoma in a 32-year-old woman, who presented with secondary amenorrhea, galactorrhea, increased plasma prolactin level (3259 ng/ml), headache and bi-temporal visual field defect. Magnetic resonance imaging showed a large pituitary tumor. The patient responded well to bromocriptine (7.5 mg/day) with improvement of clinical symptoms and normalization of plasma prolactin within a few weeks. After 4 months of treatment, tumor size was also reduced markedly. During continued treatment at the same dose of bromocriptine the plasma prolactin level remained normal, but after 8 months of treatment the patient suddenly complained of worsening of her visual fields, and magnetic resonance imaging indicated re-enlargement of the tumor. Bromocriptine was discontinued and transsphenoidal pituitary surgery was performed. After surgery the visual field defect improved, but postoperative plasma prolactin level (1104 ng/ml) and magnetic resonance imaging indicated a residual tumor. Postoperative treatment with quinagolide (0.15 mg/day) resulted in disappearance of all clinical symptoms, normalization of prolactin level and a reduction in size of the residual tumor. This case demonstrates that a dissociation of the inhibitory effect of bromocriptine on tumor size and prolactin level may rarely develop during the course of drug treatment in a patient with macroprolactinoma.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism
- Obstetrics and Gynaecology